Gabapentin vs Lyrica?
- 8 Jul 2014 by DaughterofLaura
- 19 July 2014
- lyrica, alzheimer's disease, pain, gabapentin, prescription, transient ischemic attack, neurology
My Mom has alzheimer's and has had damage from TIA's. Her left leg really bothers her & her Neurologist prescribed Gabapentin and Mom has still been complaining of Left Leg pain, so Dr prescribed Lyrica.
I looked at some old posts about this - seems like tons of side effects for both medications. Including memory loss - since she has Alzheimers, taking something that can induce memory loss does not seem to be a good idea. Has anyone had this same situation?
Gabapentin is for nerve pain, nerve damage. I take it for Fibromyaliga where I have overactive nerves and it is great!!! Lyrica never helped me one bit.
I personally had way more trouble with lyrica and memory loss then with gabapentin. The gabapentin works better for me too. Its a personal thing. Many of us are on gabapentin so others will probably weigh in on how they are with it.
I've taken both lyrics and gabapentin. I got way better results with gabapentin. Every person is different and react different ways with medications though. So, if your concerned, talk to the doctor about your concerns. He or she will be able to help weigh the risks and benifits.
I have taken both gabapentin at the max dose of 3600 mg daily and lyrica max dose of 600 mg daily and found they both caused me slight memory problems. Not so much over all memory loss, but like with certain words they would be like right there at the tip of my tongue so to speak lol and I just couldn't remember, they were words I knew in my mind that I knew them, but just couldn't speak them. Also, I only had that memory problem at higher doses, the smaller milligrams didn't really affect my memory.
I am curious how much time there was between starting one and adding the other? I have taken both and had unacceptable side-effects with the Cymbalta and found I had to start at a very small dose(up to 900mgs on gabapentin.) From trying many medications it has been my experience to give them a good month or two and then decide whether the side-effects has faded or are unacceptable. I believe you have to try one new med at a time, if possible so you can make a through decision if it is right for you. Also, do you go to her appointments with her? If so, then don't be afraid to ask what impact a new med or treatment will have on your mother. She may be able to do these things on her own but I know from experience, it's good to have someone that knows you speak up. My own mother had a stroke a few years back and while she made an amazing recovery, when she pushes herself too far it is me that tells her if her right side is drupping and if she starts changing up words.
These things mean she needs time for herself to recharge or she could possibly have another one. Anyhow, hope this helped some. All the best to you and your mom!
I too have been on gabapentin for couple of years now. It helps me considerably. I know a lot of people that take it for different reasons. I have tried EVERYTHING. Lyrica is the lesser choice for me too.
Is your mother on anything for her dementia?? There are so many new drugs out. Good luck to you and mom. God Bless you both, and GOD BLESS AMERICA,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Jul 2013 • 2 answers
Posted 22 Sep 2013 • 1 answer
Posted 15 Sep 2014 • 3 answers
Posted 4 Nov 2015 • 1 answer
Posted 22 Dec 2016 • 1 answer